All Travis County sheriff’s patrol deputies will now carry the life-saving drug naloxone, which can reverse the effects of an opioid overdose, after a statewide organization gave the department the medication this week.
The Texas Overdose Naloxone Initiative donated to the sheriff’s office 480 doses of the drug at a cost of about $18,000, its co-founder Charles Thibodeaux said Thursday.
Naloxone is also known by the brand name Narcan and can be injected into the body or breathed through the nose to restore normal breathing amid an opioid overdose.
The initiative over the past few years has been working to get the drug into the hands of law enforcement and first responders, as well as family and friends of addicts, who are often first on the scene of an overdose.
“In Texas, when someone calls in for a negative event, an overdose, a person not breathing, sometimes law enforcement is the first one to show up,” Thibodeaux said. “Law enforcement being trained in how easy it is to administer Narcan can change lives. It is going to change the relationship between law enforcement and communities. You are not the enemy anymore. You are the person who saved my brother’s life.”
Mark Kinzly, who co-founded the initiative, said the drug has saved at least 1,000 people in the state since his group and other organizations began handing it out in 2013.
Expanding access to naloxone has been a main goal of the Texas Health and Human Services Commission, which is using federal grant money to target the opioid crisis in the state.
Fatal opioid overdoses increased 7.4 percent in Texas in 2016, according to the U.S. Centers for Disease Control and Prevention.
Experts attribute much of the rise in opioid deaths nationwide to fentanyl, a deadly synthetic opioid about 50 times stronger than heroin.
The Travis County sheriff’s office said having its deputies equipped with naloxone will help them to treat people exposed to fentanyl, including deputies and police dogs during drug busts.
Law enforcement officials have said they have to be extra cautious when responding to fentanyl drug busts, where even breathing in minuscule amounts of the drug can be harmful.